News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Head and Neck Cancer

Question: Painful lump behing my ear and other head areas


 Jai51100 - Fri Dec 29, 2006 10:54 pm

Hi, I'm 30 years old single asian male.
Never have any surgeries or serious illness before except onychomycosis on 2 fingers.
Early this week I woke up and noticed a painful, hard lump at the back of my right ear, at the same level of earlobe. The next day the lump got larger and spread upward.
I visited a government clinic and the medic assistant said it could be a gland infection and prescribed me amoxicillin 250 mg for 5 days, prolase for 3 days and mefenamic acid 250mg.
A day after taking the prescribed medc, I noticed another hard lump at the back of my neck, about an inch to the left from centre and below the hair line. I also noticed some pain at the top of my head.
Should I go back to the clinic? Should I continue with the prescription? Is the prescription corect? I don't have any allergic reaction to medicine.
 Dr. Safaa Mahmoud - Sat Dec 30, 2006 9:18 am

User avatar Hello,

The swelling you have described that is felt on the Right upper side of the neck behind the ear is probably enlarged Lymph nodes as it occurs in a Lymph node region.
Abnormal Lymph node enlargement commonly results from infection / immune response, cancer.

Following infection Lymph nodes become enlarged, painful and tender.

A history of scalp infected lesions, or Ear infection may be present, as this lymph node could be a reactionary to infection in the area drained by this lymph node group.

The other swelling could be another lymph node draining the other side of the scalp and also a reactionary to infection.

After treatment of infection with adequate course of antibiotics, they should regress in size but never to normal size.

Hence nodes that continue to grow in size are significant and those that regress in size tend to be more reassuring.

It is unusual to get another enlarged lymph node after a course of antibiotic as the antibiotic should clear also the primary infected lesion (e.g. scalp infections like folliculitis), however it is possible with inadequate therapy.

Direct clinical examination is essential to exclude other causes like abscess, lymphoma , etc.

I advise you to follow up with your doctor.
Keep us updated.
Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here